Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 76, NWS Norman, OK

June 5, 2008Blaine County, Caddo County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 5, 2008, 8:25 PM CDT for Blaine County, Caddo County, Oklahoma. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 8:25 PM CDT (01:25 UTC)
Expired
Jun 5, 2008, 8:45 PM CDT
In force
20 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Caddo County, OK

The radar

The Norman radar (KTLX), 102 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:30 PM CDTTSTM WND DMG10 E Weatherford, OK18-WHEEL TRUCK TURNED OVER ON INTERSTATE 40 AT MILE MARKER 95

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 7:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
3.2
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 060125
TOROUN
OKC011-015-060145-
/O.NEW.KOUN.TO.W.0076.080606T0125Z-080606T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  NORTHWESTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 845 PM CDT

* AT 825 PM CDT...A DEVELOPING TORNADO WAS DETECTED BY DOPPLER RADAR 
  8 MILES SOUTH OF HYDRO...MOVING NORTHEAST AT 76 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRIDGEPORT...GEARY...HINTON AND
  HYDRO.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 103.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3571 9831 3575 9826 3576 9821 3573 9821
      3574 9826 3569 9831 3546 9831 3539 9858
      3558 9859
TIME...MOT...LOC 0125Z 237DEG 66KT 3546 9852

$$

BURKE
2 follow-up statements
000 
WWUS54 KOUN 060137
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT THU JUN 5 2008

OKC015-060147-
/O.CAN.KOUN.TO.W.0076.000000T0000Z-080606T0145Z/
CADDO OK-
837 PM CDT THU JUN 5 2008

...THE TORNADO WARNING HAS BEEN CANCELLED FOR NORTHERN CADDO
COUNTY...

LAT...LON 3571 9831 3555 9831 3555 9846 3562 9851
TIME...MOT...LOC 0137Z 226DEG 55KT 3558 9840

$$

OKC011-060145-
/O.CON.KOUN.TO.W.0076.000000T0000Z-080606T0145Z/
BLAINE OK-
837 PM CDT THU JUN 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN
BLAINE COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHWEST
OF GEARY...MOVING NORTHEAST AT 63 MPH.

* LOCATIONS IN THE WARNING INCLUDE GEARY.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3571 9831 3555 9831 3555 9846 3562 9851
TIME...MOT...LOC 0137Z 226DEG 55KT 3558 9840

$$

BURKE
000 
WWUS54 KOUN 060144
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT THU JUN 5 2008

OKC011-060153-
/O.EXP.KOUN.TO.W.0076.000000T0000Z-080606T0145Z/
BLAINE OK-
843 PM CDT THU JUN 5 2008

...THE TORNADO WARNING FOR SOUTHERN BLAINE COUNTY EXPIRES AT 845 PM
CDT...

THE STORM HAD WEAKENED...AND WAS NO LONGER CONSIDERED CAPABLE OF 
PRODUCING A TORNADO. THE STORM REMAINS SEVERE...WITH DAMAGING 
STRAIGHT LINE WINDS IN EXCESS OF 70 MPH.

LAT...LON 3571 9831 3555 9831 3555 9846 3562 9851
TIME...MOT...LOC 0143Z 226DEG 55KT 3564 9831

$$

BURKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:49 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 5, 2:49 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU JUN 5 2008

.DISCUSSION...
VERY STRONG STORM SYSTEM FOR JUNE TO MAKE ITS WAY ACROSS THE AREA
LATE TODAY AND TONIGHT. VERY STRONG WIND FIELDS HAVE ALREADY CAUSED
SOME AREAS SOME PROBLEMS THIS AFTN WITH POWER OUTAGES BEING
REPORTED...WILDFIRES AND OTHER ISSUES. THESE WINDS WILL CONT TO BE A
PROBLEM THROUGH THE EVENING HOURS. HAVE ALREADY EXTENDED THE WIND
ADVISORY THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. THESE STRONG WIND
FIELDS WILL ALSO BE INCORPORATED INTO THE EXPECTED STORMS ACROSS THE
AREA AND COULD LEAD TO WIDESPREAD DAMAGING WINDS BEING PRODUCED TO
GO ALONG WITH SOME TORNADO THREAT THIS EVENING.

MAIN UPPER SYSTEM WILL MOVE NORTHEAST OF THE AREA FRIDAY... HOWEVER
SFC BOUNDARIES WILL CONT TO BE IN THE AREA WITH MODEST MID-LEVEL
FLOW COULD LEAD TO A FEW MORE STRONG/SEVERE STORMS CENTRAL INTO
EASTERN PARTS OF THE STATE ON FRIDAY. MAIN SFC BOUNDARY LIFTS BACK
NORTH INTO KANSAS OVER THE WEEKEND... WHICH WILL KEEP US IN THE
WARM/MUGGY AIR... BUT MUCH OF THE AREA SHOULD REMAIN PRECIP FREE.
SFC FRONT MAY PUSH BACK SOUTH EARLY NEXT WEEK BRINGING ANOTHER
CHANCE OF RAIN TO AT LEAST THE NORTHERN HALF OF OKLAHOMA. ANOTHER
SYSTEM LOOKS TO PUSH OUT INTO THE PLAINS BY LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  90  72  91 /  60  20  10  10
HOBART OK         69  96  72  94 /  60  20  10  10
WICHITA FALLS TX  74  93  75  93 /  40  20  10  10
GAGE OK           58  92  72  94 /  20  10  10  10
PONCA CITY OK     71  88  75  91 /  70  20  10  10
DURANT OK         73  88  74  90 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR OKZ004>048-050>052.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-010.

TX...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TXZ083>090.

&&

06/30
Hazardous weather outlook, Jun 5, 7:25 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT THU JUN 5 2008

OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
725 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS EAST AND SOUTH OF A LINE FROM ALVA...TO
ELK CITY...TO HOLLIS. THE MODERATE RISK INCLUDES ENID...PONCA
CITY...LAWTON...WICHITA FALLS...AND THE OKLAHOMA CITY METRO AREA.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY THROUGH 1 AM.

IMPACTS...
AN OUTBREAK OF SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING...
WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS TO 80 MPH OR
HIGHER...LARGE DESTRUCTIVE HAIL...AND POSSIBLY A FEW TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PLAN
FOR SEVERE WEATHER OPERATIONS INTO THE OVERNIGHT HOURS. RESIDENTS IN
OKLAHOMA AND WESTERN NORTH TEXAS ARE ENCOURAGED TO MONITOR WEATHER
CONDITIONS CLOSELY...REVIEW SAFETY PLANS...LISTEN FOR SEVERE WEATHER
WATCHES AND WARNINGS...AND BE READY TO TAKE ACTION.

DISCUSSION...
SO FAR THIS EVENING...THE THUNDERSTORMS HAVE TENDED TO FORM LINES...
WHICH RESULTS IN A CONCERN FOR SIGNIFICANT WIND DAMAGE AND FLOODING
RAINFALL. AS THE STORMS GRADUALLY SHIFT EAST THIS EVENING THEY WILL
ENCOUNTER STRONGER LOW-LEVEL WIND SHEAR AND GREATER INSTABILITY.
THIS MAY CAUSE SOME STORMS ALONG THE LINE TO DEVELOP SUPERCELL
CHARACTERISTICS...INCLUDING ROTATION.  STORMS OF THAT SORT THAT ARE
EMBEDDED IN A LINE OF OTHER STORMS OFTEN PRODUCE AN ENHANCED THREAT
FOR SIGNIFICANT WIND DAMAGE FROM GUSTS OVER 75 MPH AND SOMETIMES
TORNADOES.

IN ADDITION TO THE THREAT POSED DIRECTLY FROM THE THUNDERSTORMS...
WIND GUSTS OF 40 TO 55 MPH WILL CONTINUE THROUGH THE EVENING
HOURS...CREATING SPOTTY WIND DAMAGE MANY MILES AWAY FROM
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH MIDNIGHT AS
WINDS WILL AVERAGE 25 TO 35 MPH...WITH GUSTS OVER 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY OVER CENTRAL AND
EASTERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
FRIDAY OVER ROUGHLY THE EASTERN HALF OF OKLAHOMA.

THUNDERSTORM CHANCES WILL RETURN TO THE AREA AROUND THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

11

In the hours before

Local storm report, Jun 5, 7:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
06/05/2008  M71 MPH          WASHITA            OK   MESONET

&&

SMITH
Local storm report, Jun 5, 7:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     VANCE AIR FORCE BASE    36.34N 97.90W
06/05/2008  M59 MPH          GARFIELD           OK   OTHER FEDERAL

&&

JPIKE
Local storm report, Jun 5, 7:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     QUANAH                  34.30N 99.74W
06/05/2008                   HARDEMAN           TX   AMATEUR RADIO

            NUMEROUS TREES AND POWER LINES BLOWN DOWN. RADIO STATION
            TOWER BLOWN DOWN. CAR WINDOWS BLOWN IN BY WIND. WINDS
            MEASURED UP TO 65 MPH BEFORE POWER WAS LOST...AND WERE
            LIKELY MUCH HIGHER. TIME APPROXIMATE.

&&

SMITH
Local storm report, Jun 5, 8:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     6 S CORDELL             35.21N 98.98W
06/05/2008  M82 MPH          WASHITA            OK   TRAINED SPOTTER

&&

SMITH
Local storm report, Jun 5, 8:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     ALTUS                   34.64N 99.33W
06/05/2008  M70 MPH          JACKSON            OK   PUBLIC

            AT BROADWAY UNITED

0735 PM     TSTM WND GST     3 S ENID                36.36N 97.88W
06/05/2008  M59 MPH          GARFIELD           OK   ASOS

&&

JPIKE
Local storm report, Jun 5, 8:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     5 SE DILL CITY          35.23N 99.08W
06/05/2008                   WASHITA            OK   NWS EMPLOYEE

            12 INCH TREE TRUNK SNAPPED AND ROOF DAMAGE TO AN

            OUTBUILDING. REPORTED BY NSSL EMPLOYEE. TIME APPROXIMATE.

&&

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 8 more61 min
Jun 5, 7:25 PM CDTFlash Flood WarningOUNAlfalfa, Blaine, Custer, Dewey, Garfield, Grant and 2 more4 hr
Jun 5, 7:27 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa, Tillman63 min
Jun 5, 7:55 PM CDTSevere Thunderstorm WarningOUNKay20 min
Jun 5, 8:09 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Caddo, Canadian, Custer, Dewey and 8 more66 min
Jun 5, 8:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Tillman67 min
Jun 5, 8:51 PM CDTSevere Thunderstorm WarningOUNCaddo, Cleveland, Comanche, Grady, McClain39 min
Jun 5, 8:53 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne22 min
Jun 5, 9:10 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Garvin, Grady, Jefferson, Stephens and 1 more80 min
Jun 5, 9:15 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Garfield, Grady and 9 more75 min
Jun 5, 10:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Hughes, Lincoln, McClain, Pontotoc, Pottawatomie and 1 more65 min
Jun 5, 10:24 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Love, Murray, Pontotoc and 1 more81 min
Jun 6, 8:16 AM CDTRiver Flood WarningOUNGrant, Kay, Noble48 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.